Category: 

What Is the Connection between Mucositis and Chemotherapy?

Article Details
  • Written By: Lee Johnson
  • Edited By: John Allen
  • Last Modified Date: 07 November 2016
  • Copyright Protected:
    2003-2016
    Conjecture Corporation
  • Print this Article
Free Widgets for your Site/Blog
President Richard Nixon had an entire speech prepared in case the Apollo 11 astronauts became stranded on the Moon.  more...

December 8 ,  1965 :  Pope Paul VI promulgated Vatican II into ecumenical law.  more...

The mucosa cells that make up the mouth and digestive system are particularly sensitive to the effects of chemotherapy treatments. Mucositis is the name given to the inflammation that results from the treatments. It is often characterized by ulcers, redness, and pain or discomfort. Studies have shown that severe mucositis is only caused by chemotherapy in around 10 percent of patients, but minor mucositis is more likely. Generally mucositis is manageable if the mouth is kept clean and topical pain relieving medications are used.

The sensitivity of the mucosa cells is the primary cause for the connection between mucositis and chemotherapy. Mucosa cells are found all over the mouth and the digestive tract and are particularly susceptible to many different substances. Chemotherapy drugs can cause different problems relating to these cells, including mucositis, dry mouth, and persistent ulcers. Mucositis is characterized by a redness and inflammation of the mouth and digestive tract. Patients suffering from the condition are likely to notice some redness around the mouth and a possible increase in ulcers.

Ad

Many patients will experience the link between mucositis and chemotherapy, but the condition can have varying levels of severity. The World Health Organization (WHO) has classified mucositis into different grades of severity, with the most severe cases being grades three and four. According to scientific research, the likelihood of a patient undergoing chemotherapy to experience severe mucositis is around one in ten. Figures are hard to determine with any accuracy for minor cases of mucositis, because the condition is considered under-reported.

Patients suffering from mucositis will generally experience symptoms between three and 10 days after chemotherapy. While mucositis and chemotherapy are verifiably linked, many other medications can also affect the mucosa cells, so patients should think about the time between the development of the problem and the start of chemotherapy. The patient will become aware of the mucositis through ulcers developing within the mouth and a general burning sensation. Full-blown mucositis occurs when the mouth or throat become red and inflamed, but will generally clear up when the cells regenerate in one to two weeks.

Treatment of mucositis is usually only superficial, in that the main aim is to decrease discomfort rather than to actively fight the condition. Some problems relating to mucositis and chemotherapy are related to the fact that patients may have a low white blood cell count when receiving chemotherapy. In these more severe cases, steroid treatment will generally reduce the inflammation and increase comfort. Frequent brushing of the teeth and the use of topical pain-relieving medicines are usually sufficient for treatment of mucositis.

Ad

You might also Like

Recommended

Discuss this Article

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email